Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 47, NWS Duluth, MN

July 25, 2021

NWS Duluth, MN issued this small craft advisory at Jul 25, 2021, 12:50 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2021, 12:50 PM CDT (17:50 UTC)
Expired
Jul 25, 2021, 7:00 PM CDT
In force
6 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

780 
WHUS73 KDLH 251750
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1250 PM CDT Sun Jul 25 2021

LSZ121-140>148-150-260000-
/O.NEW.KDLH.SC.Y.0047.210725T1750Z-210726T0000Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1250 PM CDT Sun Jul 25 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West to northwest winds of 10 to 15 knots, with gusts to
  around 25 knots.

* WHERE...The nearshore waters of western Lake Superior. 

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
1 follow-up statement
594 
WHUS73 KDLH 252354
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
654 PM CDT Sun Jul 25 2021

LSZ121-140>148-150-260100-
/O.EXP.KDLH.SC.Y.0047.000000T0000Z-210726T0000Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
654 PM CDT Sun Jul 25 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have diminished.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jul 25, 12:08 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 25, 12:08 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1208 PM CDT Sun Jul 25 2021

.UPDATE...
Issued at 1207 PM CDT Sun Jul 25 2021

Update to expand red flag warning to include southern Cook County
zone per latest ob trends.

.UPDATE...
Issued at 1005 AM CDT Sun Jul 25 2021

Issued a red flag warning this afternoon for low rh and strong
wind gusts today for much of northeastern Minnesota. Good mixing
will allow for wind gusts to 30 knots to surface coupled with RH
in the low 20s to upper teens and dry fuels will give conditions
favorable for rapid fire growth.

&&

.DISCUSSION...(Today through Saturday)
Issued at 255 AM CDT Sun Jul 25 2021

Summary: Hot and dry conditions through the weekend with
critical fire weather conditions expected this afternoon. Several
chances of shower and thunderstorms beginning early next week
with continued warm temperatures.

Very dry air has settled in over the Northland. Relative humidity
values during the day will be in the mid 20s to low 20s. Deep
boundary layer mixing to near 700mb should result in an increase
in wind gusts to near 25 to 30 knots out of the west/northwest.
Given the steep lapse rates and wind speed at 700mb there is
concern that RH values will dip further than currently forecasted.
However, we will be extending the SPS for near critical fire
weather conditions.

Showers and thunderstorms work their way back into the forecast
Monday afternoon/early evening. Combined with shortwave energy
aloft, a surface low pressure with an associated warm front from
east central North Dakota to the Minnesota Arrowhead will provide
the focus for an instability axis of 1500-2500 J/kg MLCAPE. Deep
layer shear of 40 knots will help sustain convective updrafts.
However, according to NAM Nest there is a strong capping inversion
just below 700mb leading to some question as to how much
convection will be able to develop below said inversion. There is
some indication that convective development will start out as
elevated and switch to surface-based convection as the surface low
pressure with associated front move to the southeast. At this
time SPC has us in a Marginal Risk, but am curious if that will
become Slight as the CAMs/models become in more agreement in
timing and location. Stronger convection could have damaging winds
and large hail.

The CWA will remain in northwest flow aloft as a large surface high
pressure centered over southeastern Wyoming to northwestern
Arkansas. This will lead to relatively warm temperatures in the
low to mid 80s with another chance of precipitation Wednesday
afternoon.

After Wednesday, precipitation chances calm down as high pressure
builds with above normal temperatures expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 628 AM CDT Sun Jul 25 2021

VFR conditions through the TAF period. Winds will be out of the
northwest gusting to near 25 knots after 18Z. Winds are expected
to decrease after the sunset.

&&

.MARINE...
Issued at 1005 AM CDT Sun Jul 25 2021

West to northwest winds will gust to 20 knots today. A small craft
advisory is not expected due to the lake being more stable than
the land keeping the strongest winds from surfacing, but it will
need to be watched carefully. Waves should remain below 2 feet.

Showers and thunderstorms are possible Monday afternoon
which could produce strong winds and large hail.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  87  61  86  60 /   0  10  40  50
INL  86  55  84  55 /   0  10  40  30
BRD  91  61  92  62 /   0  10  40  40
HYR  85  56  88  59 /   0  10  30  60
ASX  88  60  88  59 /   0  10  40  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Red Flag Warning until 6 PM CDT this evening for MNZ010>012-
     018>021-026-035-037.

LS...None.
&&

UPDATE...Wolfe
DISCUSSION...KSE
AVIATION...KSE
MARINE...Wolfe
Hazardous weather outlook, Jul 25, 11:09 AM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1109 AM CDT Sun Jul 25 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261615-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1109 AM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Low relative humidity values and gusty west to northwest winds
will lead to dangerous fire weather conditions this afternoon and
early evening across much of the Northland. A Red Flag Warning is
in effect from 1 pm to 6 pm for much of northeastern Minnesota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms late Monday afternoon and
evening and some of the storms could be severe producing large
hail to 1.5 inches in diameter and damaging wind gusts to 60 mph.
The severe threat is highest over the southern half of the
Northland.

There will be periodic chances for more thunderstorms Tuesday
into Wednesday. A few severe storms will be possible Tuesday
evening over southern portions of the Northland.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-261615-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1109 AM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is chance for thunderstorms next week from Monday to
Wednesday. Isolated severe thunderstorms are possible on Monday.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 25, 9:36 AM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
936 AM CDT Sun Jul 25 2021

MNZ021-025-033-034-036-038-260000-
Southern Cook-North Cass-South Cass-Crow Wing-South Aitkin-Pine-
Including the cities of Grand Marais, Walker, Pine River,
Brainerd, Aitkin, Pine City, and Hinckley
936 AM CDT Sun Jul 25 2021

...NEAR-CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS
NORTHEASTERN MINNESOTA FOR LOW HUMIDITY AND GUSTY WINDS...

A combination of very dry conditions, with minimum relative
humidities dropping to 20 to 30 percent, and west to northwest
winds of 10 to 15 mph with gusts around 25 mph, will lead to near-
critical fire weather conditions this afternoon into the evening.
Burning outdoors is not advised. Please refer to fire officials
for any outdoor burning restrictions.

Wolfe
Special weather statement, Jul 25, 12:48 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
1248 PM CDT Sun Jul 25 2021

WIZ001>003-006>008-260000-
Douglas-Bayfield-Ashland-Burnett-Washburn-Sawyer-
Including the cities of Superior, Washburn, Bayfield, Ashland,
Grantsburg, Spooner, and Hayward
1248 PM CDT Sun Jul 25 2021

...NEAR-CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS
NORTHWESTERN WISCONSIN FOR LOW HUMIDITY AND GUSTY WINDS...

A combination of very dry conditions, with minimum relative
humidities dropping to 20 to 30 percent, and west to northwest
winds of 10 to 15 mph with gusts of 25 to 30 mph, will lead to
near-critical fire weather conditions this afternoon into the
evening. Burning outdoors is not advised. Please refer to fire
officials for any outdoor burning restrictions.

Wolfe

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:16 AM CDTRed Flag WarningDLHAitkin, Carlton, Cook, Itasca, Koochiching, Lake and 1 more9 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.